2nd dose of MTX

Yesterday morning I took my 2nd dose of MTX ( 15mg ), I was very fatigued, dizzy and couldn't face food but not sick. I didn't feel like that last week so I wasn't really prepared for it. Is this usual and can I expect it to be even worse next week. I have read that some people take their MTX at bedtime, is this preferable and do you need to eat when taking them. No one has explained it to me other than take once a week and don't drink alcohol. As it took 5 yrs to get diagnosed, several symptoms I put down to other things for yrs such as the awful fatigue I thought it was just with looking after my ill husband and having everything to do within the household ( and I really mean everything ) , so I was wondering if the pain and crunching in my neck is down to RA or could it be something else. I do realise that we can't give medical opinions but I am thinking if anyone else suffers from the same symptoms, or am I just trying to put every ache and pain down to RA, or maybe I am being making mountains out of molehills.

12 Replies

  • I get a lot of fatigue I think it's the mtx and the RA that cause it,I take mtx inj and I usually take them on a Friday night so if I'm feeling groggy afterwards I can just go to bed

  • Good day just a suggestion from our Rhemy in UK who suggested my 21 year old son with Ps Arthritis divide taking his tablets 3 in morning and 3 in the evening . it has helped him a lot with less fatigue. I tsp of coconut oil after 10 mins to get rid of the taste of the tablets which I have read is good.

    God bless you all!

  • Hello I split my tablets as you say I take 4 in morning and 4 at night,as I have angina also so take other meds plus I have my mtx ink every fri night,I think it's the mtx that's giving me the fatigue

  • Ask your GP for an anti-emetic like prochlorperazine or ondansetron. That should deal with nausea & dizziness.

    Fatigue is a huge part of RD, but some people do say they get it with MTX.

    Pain & crunching in the neck could be RD or it could be Osteoarthritis. It would be worth mentioning to your rheumatologist.

    Why are you taking 15mg MTX already?? That's a very big dose to start on - not surprised you feel quite off. More usual to start about 7.5mg or so & build up by 2.5mg a fortnight.

  • Hi Livingstone. The simple answer is she ( the consultant ) just prescribed it for me, as I new nothing about RA I just trusted her in the fact she knew what she was doing. I was given an injection of steroid, blood tests, X-ray of my feet ( I had previously had chest X-ray and one on my hands very recently) apart from 15 mg MTX I am prescribed 5mg frolic acid once a week the day after MTX and 200 mg hydroxychloroquine. I suppose she is hitting it hard. I have not got another appointment until 19th October although I have got one with my GP 15th sept. the only other thing I got at the clinic was a leaflet about RA so encouragement and info from everyone is so welcome.

  • If you find you are really struggling it might be worth trying to get hold of the rheumatology secretary (hospital switchboard will put you through) & asking them to ask the consultant about going to a lower dose & stepping up gradually. If you've waited 5 years for diagnosis, it might be worth spending a few weeks on getting acclimatised to what might be a useful drug for you.

    All the best!

  • I also started on that dose - I could hardly move after a very quick onset and was fatigued beyond belief. Went up to 17.5 mg then 20mg. Have had steroid injections in the meantime.

    I find that it is still trial and error. I tried taking it at night but woke with stomach pains so I now take the tablets 2 at a time at lunchtime with loads of water which helps a lot and I sleep through the night ok. I generally drink much more water than I used to.

    For me, the ups and downs stomach wise I still experience through the week, a bit of dizziness and slight hair loss are a small price to pay for my hugely increased mobility and reducing pain. I have recently had hydroxychloroquine added and am waiting for that to kick in as well.

    Good luck!

  • Hi, I've been on Methotrexate for about seven years, along with other meds too. I experience sickness after taking them, some weeks worse than others, and some no feelings of nausea at all!! My Rheumatologist has offered Methotrexate by injection, but I've resisted this so far. I take my Methotrexate on a Sunday with my evening meal, to try and guard against side effects. I also experience crunching and clicking of the neck, to a point where it is audible by others. The pain I experience just from the neck, goes up the side of my head and into my eyes, often causing feelings of a migraine effect? I find that when there is some disease activity, this is when it's bad. It was also the first symptoms of RA that I experienced and rheumatologist stated this was a weak point and would often be the first to respond when having some disease activity. However that said, I would recommend getting it checked out with your GP and rheumatology so you know and understand what is going on for you and they may want to investigate. Also talk to your rheumatologist and GP about the side effects of Methotrexate you are experiencing. Hope you get some relief from your symptoms soon and hope this (although I've waffled on!!) helps. Take care.


  • No I don't think that you have been waffling I am greatful of your comments. I will certainly look into the points that you have made. Thankyou. Soft hugs.

  • I started MTX at 15mg but I was advised to take mine as 2 with breakfast, 2 with lunch & 2 with dinner. My Consultant didn't recommend I took all 6 at bedtime as they'd sit in my tum & could possibly cause avoidable side effects. It worked for me though when I went up to 20mg I was changed to injections but my liver had a benny so I came back down to 15mg where I remained until relatively recently. Less of the med is lost from injections so maybe my new consultant who prescribed it was a bit gung ho with me in hindsight! If your nausea persists do ask if your folic acid can be increased to more days, I take 5mg 6 days, every day except MTX day & much better for it.

    Fatigue can be due to your disease not yet being controlled, likely as you've only just started treatment & need to give the MTX a while to work. If I have fatigue told usually my own fault because I've done too much or flaring.

    Your neck problems could stem from changing the way you hold yourself with the pain you've been experiencing, walking in an unnatural way can affect the hips too. Or you may have OA in your neck. I have what's been diagnosed cervical spondylosis, also in the lumbar region. Has OA ever been discussed with you? My CS was causing awful headaches but my general OA pain is considerably better since my pain relief was addressed.

    Hope all this helps?!

  • I take it at night and have no side effects bar one hair loss but the folic acid has been increased and things are improving. I suppose I must be lucky no upset tum or sickness at all. At first I did feel a bit odd but nothing like you are saying so if I were you I'd ask to speak to the RA nurse or GP or consultant to get some advice. I hope your feeling better soon and I can only add as I said to my son you'd eat broken glass today if you thought the pain would go tomorrow. And the hairloss was very upsetting but the MTX relieves the pain. I do get a lot of fatigue but it is hard trying to accept that sometimes I can't do what I used to do. I love to walk and ramble now I pace myself and try to get used to the idea that life has changed.

  • Thankyou Medway Lady, to hear that you are walking and rambling is such a lift for me, I can't imagine what that feels like, I have not done that for years. That has given me real hope for when i get stablised. I certainly will have a chat with the medics. I can't remember the last time I felt I had any energy to have a decent walk it must be about 5/6 years. I am so looking forward to that. I moved to kent from the north of England to be nearer my daughter, i can't wait to walk some of the Kent downs!!!!

You may also like...